Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Salt Lake City, UT

June 3, 2004Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 3, 2004, 6:54 PM MDT for Box Elder County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 6:54 PM MDT (00:54 UTC)
Expired
Jun 3, 2004, 7:30 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 136 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
3788 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS55 KSLC 040054
SVRSLC
UTC003-040130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
653 PM MDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR...
  WEST CENTRAL BOX ELDER COUNTY IN UTAH

* UNTIL 730 PM MDT

* AT 549 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH HIGH WINDS 14 MILES SOUTHWEST OF ETNA...OR
  ABOUT 53 MILES NORTH OF WENDOVER...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER ETNA AT 710 PM MDT
  OVER GROUSE CR AT 720 PM MDT

STRONG WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4152 11421 4138 11405 4175 11356 4192 11400

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:20 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 3, 3:20 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT THU JUN 3 2004

.SYNOPSIS...AN UNSEASONABLY WARM AIRMASS WILL REMAIN OVER THE AREA
THROUGH SATURDAY. A COOL UPPER TROUGH WILL APPROACH THE AREA LATE
SUNDAY AND MONDAY.

&&

.DISCUSSION...MAIN MESSAGE FOR THE NEXT FEW DAYS IS UNSEASONABLY
WARM TEMPERATURES DUE TO STRONG RIDGE OVER THE AREA. A SERIES OF
WEAK SHORT WAVES WILL ROTATE INLAND THROUGH THIS RIDGE AHEAD OF
BROAD COLD TROUGH THAT MOVES INTO N. ROCKIES LATE IN THE WEEKEND.

A COUPLE OF THESE WEAK TROUGHS MOVING THROUGH THIS AFTERNOON AND
LATER TONIGHT. AIRMASS QUITE UNSTABLE DUE TO STEEP LAPSE RATES ABOVE
700 MB...BUT VERY LITTLE LOW LEVEL MOISTURE SO CONVECTION WILL BE
HIGH BASED AND GENERALLY CONFINED TO THE NORTHERN AND CENTRAL
MOUNTAINS. MUCH LESS INSTABILITY OVER THE SOUTHWEST SO GENERALLY
CLEAR THERE NEXT COUPLE OF DAYS.

ONE OF THE AFOREMENTIONED SHORT WAVES BRINGS A SURFACE BOUNDARY INTO
THE AREA FRIDAY AFTERNOON AND THEN BECOMES STATIONARY ACROSS CENTRAL
UT. THIS COULD FOCUS CONVECTION MORE OVER CENTRAL UT FRIDAY
AFTERNOON/EVENING AND TRIM A DEGREE OR TWO FROM FRIDAY MAX TEMPS
NORTH OF THE BOUNDARY.

BOUNDARY RETREATS BACK NORTH OF THE AREA BY SATURDAY AFTERNOON AND
THEN COMES BACK THROUGH AGAIN AS A DRY COLD FRONT SATURDAY NIGHT OR
SUNDAY WHICH WILL AGAIN COOL THE NORTH SLIGHTLY ON SUNDAY. THIS 2ND
SURGE ON SUNDAY IS ASSOCIATED WITH THE ENTRY OF A SIGNIFICANT
TROUGH/JET SYSTEM INTO THE N. ROCKIES LATE IN THE WEEKEND. MUCH
STRONGER FLOW ALOFT AND FAVORABLE PRESSURE GRADIENT SOUTH OF THE
STALLED COLD FRONT WILL PRODUCE POTENTIALLY EXTREME FIRE CONDITIONS
OVER SOUTHERN UT SUNDAY/MONDAY.

12Z GFS FINALLY BRINGS THE UPPER TROUGH THROUGH ON WED...BUT
CONFIDENCE IS LOW IN ACTUAL TIMING AND EXTENT OF PRECIP THREAT FROM
THIS FEATURE SO FAR OUT...SO CURRENT FORECAST MAINLY LOWERS THE
TEMPERATURES TUE/WED WITHOUT REGARD TO PRECIP THREAT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
ID...NONE.
WY...NONE.

&&

DUNN
Hazardous weather outlook, Jun 3, 6:30 AM MDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MDT THU JUN 3 2004

UTZ012>021-041400-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
630 AM MDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHWEST UTAH.

.DAY ONE... TODAY

HOT TEMPERATURES AND VERY LOW HUMIDITY ARE EXPECTED THIS AFTERNOON
AND EARLY THIS EVENING WITH BREEZY CONDITIONS DEVELOPING AT SOME
LOCALES. THIS COMBINATION WILL CAUSE LOCALIZED EXTREME FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

VERY LOW HUMIDITIES AND GUSTY WINDS ARE EXPECTED TO DEVELOP OVER THE
SOUTHERN HALF OF UTAH SUNDAY AND MONDAY AFTERNOONS. THIS MAY CONTINUE
INTO TUESDAY.

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.